Erythrocytosis in a Large Cohort of Trans Men Using Testosterone: A Long-Term Follow-Up Study on Prevalence, Determinants, and Exposure Years

Research output: Contribution to journalArticleAcademicpeer-review

Abstract

CONTEXT: Erythrocytosis is a known side effect of testosterone therapy that can increase the risk of thromboembolic events. OBJECTIVES: To study the prevalence and determinants in the development of erythrocytosis in trans men using testosterone. METHODS: A 20-year follow-up study in adult trans men who started testosterone therapy and had monitoring of hematocrit at our center (n = 1073). RESULTS: Erythrocytosis occurred in 11% (hematocrit > 0.50 L/L), 3.7% (hematocrit > 0.52 L/L), and 0.5% (hematocrit > 0.54 L/L) of trans men. Tobacco use (odds ratio [OR] 2.2; 95% CI, 1.6-3.3), long-acting undecanoate injections (OR 2.9; 95% CI, 1.7-5.0), age at initiation of hormone therapy (OR 5.9; 95% CI, 2.8-12.3), body mass index (BMI) (OR 3.7; 95% CI, 2.2-6.2), and pulmonary conditions associated with erythrocytosis and polycythemia vera (OR 2.5; 95% CI, 1.4-4.4) were associated with hematocrit > 0.50 L/L. In the first year of testosterone therapy hematocrit increased most: 0.39 L/L at baseline to 0.45 L/L after 1 year. Although there was only a slight continuation of this increase in the following 20 years, the probability of developing erythrocytosis still increased (10% after 1 year, 38% after 10 years). CONCLUSION: Erythrocytosis occurs in trans men using testosterone. The largest increase in hematocrit was seen in the first year, but also after the first years a substantial number of people present with hematocrit > 0.50 L/L. A reasonable first step in the care for trans men with erythrocytosis while on testosterone is to advise them to quit smoking, to switch to a transdermal administration route, and if BMI is high, to lose weight.
Original languageEnglish
Pages (from-to)1710-1717
Number of pages8
JournalThe Journal of clinical endocrinology and metabolism
Volume106
Issue number6
DOIs
Publication statusPublished - 1 Jun 2021

Cite this